Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 48, NWS Austin/San Antonio, TX

April 8, 2008Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 8, 2008, 9:51 PM CDT for Llano County, Texas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2008, 9:51 PM CDT (02:51 UTC)
Expired
Apr 8, 2008, 10:15 PM CDT
In force
24 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Llano County, TX

The radar

The Ft Hood radar (KGRK), 126 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 9:55 PM CDTHAIL 110 Nw Llano, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 8:48 PM CDTTornado WatchSPC2 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.9 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 090251
SVREWX
TXC299-090315-
/O.NEW.KEWX.SV.W.0048.080409T0251Z-080409T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
951 PM CDT TUE APR 8 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LLANO COUNTY...

* UNTIL 1015 PM CDT.

* AT 945 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR VALLEY SPRING...OR 14 MILES NORTHWEST OF LLANO...AND
  MOVING EAST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BABY HEAD...7 MILES NORTH OF LLANO AND 8 MILES NORTHWEST OF LONE
  GROVE BY 1015 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING 
FOR SOUTH CENTRAL TEXAS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES.

LAT...LON 3090 9852 3070 9854 3077 9895 3092 9895
TIME...MOT...LOC 0251Z 271DEG 19KT 3086 9884

$$
2 follow-up statements
000 
WWUS54 KEWX 090303
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1002 PM CDT TUE APR 8 2008

TXC299-090315-
/O.CON.KEWX.SV.W.0048.000000T0000Z-080409T0315Z/
LLANO TX-
1002 PM CDT TUE APR 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHERN LLANO COUNTY...

AT 955 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED NEAR VALLEY SPRING...OR 10 MILES NORTHWEST OF LLANO...MOVING 
EAST AT 22 MPH. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BABY HEAD...7 MILES NORTHWEST OF LONE GROVE...7 MILES NORTH OF
  LLANO AND 9 MILES NORTHWEST OF STOLZ BY 1015 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR SOUTH CENTRAL TEXAS.

LAT...LON 3090 9872 3090 9852 3082 9853 3081 9853
      3070 9854 3077 9885 3092 9888
TIME...MOT...LOC 0302Z 271DEG 19KT 3085 9876

$$
000 
WWUS54 KEWX 090320
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1018 PM CDT TUE APR 8 2008

TXC299-090328-
/O.EXP.KEWX.SV.W.0048.000000T0000Z-080409T0315Z/
LLANO TX-
1018 PM CDT TUE APR 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LLANO COUNTY HAS
EXPIRED...

THE THUNDERSTORM OVER NORTHERN LLANO COUNTY HAS WEAKENED AND IS NO
LONGER SEVERE. HOWEVER IT IS STILL A STRONG STORM CAPABLE OF
PRODUCING PEA TO MARBLE SIZED HAIL.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR SOUTH CENTRAL TEXAS.

LAT...LON 3090 9872 3090 9852 3082 9853 3081 9853
      3070 9854 3077 9885 3092 9888
TIME...MOT...LOC 0303Z 271DEG 19KT 3083 9874

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:26 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 8, 8:26 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
826 PM CDT TUE APR 8 2008

.UPDATE...
UPDATED FORECAST TO TWEAK 1ST PERIOD POPS BASED ON LATEST RADAR
TRENDS AND ADD A MENTION OF SEVERE THUNDERSTORMS ACROSS THE
NORTHERN HILL COUNTRY...EXCLUDING TRAVIS COUNTY. ALTHOUGH THE COLD
FRONT IS STATIONARY NORTH OF OUR AREA AND INITIATION WILL BE
CONFINED TO THE BOUNDARY...MODEL FORECAST RIGHT-MOVING SUPERCELL
VECTORS WOULD TAKE WELL-DEVELOPED STORMS ESE INTO OUR NORTHERN
HILL COUNTRY.

NEW SUITE OF PRODUCTS OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 631 PM CDT TUE APR 8 2008/

AVIATION...
THIS EVENING ISOLATED TO SCATTERED CONVECTION WAS OCCURRING ALONG
A STATIONARY FRONT EXTENDING FROM SONORA TO WACO. THIS BOUNDARY
AND ASSOCIATED CONVECTION WILL REMAIN NORTH OF OUR TAF SITES. ONCE
AGAIN MVFR CIGS WILL DEVELOP ACROSS KSAT...KSSF AND KAUS AROUND
04Z AND SPREAD WESTWARD TO KDRT BY 08Z. CIGS WILL IMPROVE TO VFR
AFTER 19Z TUESDAY. THE THERMAL SFC LOW ALONG THE RIO GRANDE WILL
RESULT IN EASTERLY WINDS AT KDRT OVERNIGHT WITH EAST SOUTHEAST
WINDS AT KSAT...KSSF AND KAUS. SPEEDS OVERNIGHT WILL BE 5 TO 10
KTS WHICH WILL PRECLUDE SIGNIFICANT FOG FORMATION. WINDS WEDNESDAY
AFTERNOON WILL BE SOUTHEAST AT 10 TO 15 KTS AS LEE SIDE TROFFING
OCCURS IN ADVANCE OF AN APPROACHING UPPER LEVEL STORM SYSTEM.

PREV DISCUSSION... /ISSUED 258 PM CDT TUE APR 8 2008/

DISCUSSION...
CAPPED ATMOSPHERE TONIGHT. GOOD TAP OFF GULF IN A MODERATE SOUTHEAST
LOW LEVEL FLOW MAY BE ENOUGH FOR SOME EARLY MORNING SHOWERS ALONG
THE ESCARPMENT AND OVER THE HILL COUNTRY. DESPITE THE CAP..A FEW
STORMS MAY FORM ACROSS THE NORTHERN HILL COUNTRY INTO NORTHERN
PORTIONS OF SOUTH CENTRAL TEXAS WITH SUFFICIENT UPSLOPING MOISTURE
AS WEAK DISTURBANCES TRAVERSE THE AREA. SIMILAR CONDITIONS ARE
EXPECTED DURING THE DAY TOMORROW WITH LOW CHANCES OF SHOWERS
AND STORMS AS UPSLOPE MOISTURE AND WEAK DISTURBANCES ALOFT CONTINUE.
AS A BROAD UPPER TROUGH MOVES INTO WEST TEXAS TOMORROW NIGHT
AND JET MAXES SWEEP EAST INTO THE FORWARD SIDE OF THE TROUGH, STORMS
WILL DEVELOP ALONG THE DRYLINE OVER THE TEXAS SOUTH PLAINS REGION
AND MOVE EAST INTO MORE FAVORABLE MOISTURE AND LOW LEVEL SHEARS. THE
PATTERN SUGGESTS A BACK BUILDING OF POTENTIALLY SEVERE STORMS INTO
NORTHERN PORTIONS OF THE REGION OVERNIGHT WEDNESDAY INTO THURSDAY
MORNING. AS DRY AIR IS MIXED DOWN IN WESTERLY WINDS THURSDAY
AFTERNOON..HUMIDITIES ARE EXPECTED TO LOWER TO THRESHOLDS FOR
RED FLAG ISSUANCE SO A FIRE WEATHER WATCH WILL BE ISSUED FROM
NOON TO 6 PM THURSDAY. THE WATCH WILL TAKE IN THAT PART OF
SOUTH CENTRAL TEXAS GENERALLY ALONG AND WEST OF A LINE FROM LLANO
TO LEAKEY TO ASHERTON. A DRY COLD FRONT WILL FOLLOW THURSDAY
NIGHT AS THE BROAD UPPER TROUGH MOVES EASTWARD ACROSS THE SOUTHERN
U.S. PLAINS. COOL DRY RIDGING WILL BUILD SOUTH OVER THE REGION
FRIDAY THROUGH SATURDAY AS THE HUGE VORTEX LUMBERS ACROSS THE
GREAT LAKES REGION. THIS WILL RESULT IN NIGHTTIME LOWS SLIGHTLY
BELOW NORMAL WITH NEAR NORMAL HIGHS FORECAST FOR THE WEEKEND. AN
UPPER LEVEL RIDGE WILL BUILD IN FROM THE WEST MONDAY WITH MOSTLY
CLEAR SKIES AND DRY WEATHER EXPECTED DURING THE EARLY PART OF NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  80  69  86  58 /  10  20  30  30  10
AUSTIN BERGSTROM INTL AIRPORT  68  82  70  87  53 /  10  20  20  30  10
DEL RIO INTL AIRPORT           72  91  67  92  58 /  10  10  10  -   -
SAN ANTONIO INTL AIRPORT       70  85  70  88  56 /  10  20  20  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING COUNTIES:
DIMMIT...EDWARDS...GILLESPIE...KERR...KINNEY...LLANO...MAVERICK...
REAL...UVALDE...VAL VERDE...ZAVALA.

&&

11/13/PM
Hazardous weather outlook, Apr 8, 2:50 PM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
250 PM CDT TUE APR 8 2008

TXZ171>173-183>194-202>209-217>225-228-092000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
250 PM CDT TUE APR 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHEAST
SECTIONS OF SOUTH CENTRAL TEXAS TONIGHT. THE MAIN THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY WEDNESDAY INTO WEDNESDAY NIGHT.

A FIRE WEATHER WATCH IS IN EFFECT ON THURSDAY FROM NOON UNTIL 6
PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 8, 9:33 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
933 PM CDT TUE APR 8 2008

TXZ171-090300-
LLANO-
933 PM CDT TUE APR 8 2008

...A STRONG THUNDERSTORM WAS MOVING INTO NORTHWEST LLANO COUNTY...

AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PONTOTOC...OR 15 MILES NORTHEAST OF MASON...
MOVING EAST AT 22 MPH.

THIS STORM WILL BE NEAR...
  VALLEY SPRING BY 955 PM CDT.

PEOPLE IN NORTHWESTERN LLANO COUNTY...INCLUDING FIELD CREEK AND
VALLEY SPRING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

MARBLE SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
Special weather statement, Apr 8, 9:46 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
946 PM CDT TUE APR 8 2008

TXZ171-090315-
LLANO-
946 PM CDT TUE APR 8 2008

...A STRONG THUNDERSTORM WAS AFFECTING NORTHWEST LLANO COUNTY...

AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VALLEY SPRING...OR 15 MILES NORTHWEST OF
LLANO...MOVING EAST AT 22 MPH.

THIS STORM WILL BE NEAR...
  BABY HEAD BY 1015 PM CDT.

PEOPLE IN NORTHWESTERN LLANO COUNTY...INCLUDING THE CITIES OF VALLEY
SPRING AND BABY HEAD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

MARBLE SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 6:12 AM CDTRed Flag WarningEWXBandera, Blanco, Burnet, Dimmit, Edwards, Frio and 11 more36 hr
Apr 9, 3:01 PM CDTWind AdvisoryEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more19 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.